Imitrex - side effects?

  1. I was recently prescribed Imitrex 100mg tablets to help with alleviating my migraines, which are directly linked to my menstrual cycle. I've been suffering from 2-3 per month during my cycle for the last few years, but my OB/GYN had always suggested switching my BCP, something I wasn't comfortable doing. When I saw my neurologist for the first time last week, I was glad to hear that it has nothing to do with what BCP I take. He prescribed the Imitrex, scheduled an MRI and blood work, and sent me on my way.

    Yesterday was the first time I had to take an Imitrex tablet, I had a killer headache from the time I woke up. I took one tablet, and the headache went away within about an hour, but I was feeling some strange side effects. My jaw and upper neck area hurt for about an hour after taking the medication, and I felt really run down. Not drowsy to the point of falling asleep, but just a feeling that I wanted to sit on the couch and not move. I finally stopped feeling this way around 5 p.m. (I took the tablet at 2 p.m.).

    For those of you who have taken Imitrex, what side effects have you experienced? Any help would be great. Thanks :smile:
     
  2. I have taken the pills, the shot, and the nasal spray at different times in my life. Every single one of them made me feel dizzy and nauseous. The shot probably had the most intense, sudden effect. Sure, my headache would be gone in 20 minutes, but I would vomit for an hour.
    I would mention the jaw and neck pain to your doctor. Imitrex causes your blood vessels to constrict and can raise your blood pressure. The pain could be related to that.
     
  3. Thank you for the info, I really appreciate it. I'm sorry to hear that you had such terrible side effects with Imitrex! I did read that the shot is the most intense form and read that many people had adverse side effects similar to yours. Thankfully, the tablets did not make me feel nauseous, which is probably the worst side effect. I hate feeling queasy :yucky:

    I have an appointment April 10, I'll definitely be recording how I feel when I take the medication. It wasn't unbearable, but I rarely feel side effects when taking any medication, so I thought this was strange.

    Thanks again :smile:
     
  4. I had a TERRIBLE allergic reaction the Immitrex (pills). I got very bad chest pain - not as in lung pain, but like a muscle in my chest made it hard to breath. The pain escalated into my shoulders and went onto near muscle paralysis from my torso up. My jaw locked and everything - I was curled into fetal position. I couldn't really move - it was all out ridiculously crazy. It went on for about 2 hours or until I fell asleep. My BF asked me if he should call 911 but I know I said no. I don't remember much more about that night - but I know I should have called 911. From now on I've listed that as one of the drugs I'm allergic too.

    They put me on fioricet next which worked like a charm. It's a controlled substance, but doesn't make me nutty/stoned like others do (ie vicodin, codein, etc). It's more mild I think - but helped the migraines.
     
  5. I'm sorry to hear of your reaction to Imitrex. Maybe your doctor can switch you to Maxalt? I use that and I haven't had any problems. Imitrex didn't cause any side effects in me, but it didn't make even a tiny dint in my headaches either.

    Different drugs work differently on each of us. I hope you find a solution soon!
     
  6. I don't know if this is necessarily the pill but often times a hardcore migraine headache will cause you to be hungover once it passes and diharrea (sp). If this medication does not work for you, you might consider asking your doctor for Maxalt. Although it works for some, it might not for others.

    Those side effects are things that sometimes come after a migraine. You feel like you've come off a drunk.
     
  7. Thank you for the responses, everyone!

    LL, I'm so sorry to hear about your reaction! :wtf: What a scary experience. My symptoms definitely weren't as bad as yours, but they were just strange. I was wondering WTF was going on :push:

    Leelee - I've never heard of Maxalt, but I am going to mention these side effects to my neurologist when I go in April, so maybe he'll decide to put me on a different medication. I will ask him about Maxalt.

    PurseManiac - Yes, I felt somewhat hungover, just really "blah". The headache went away, then came the tiredness and yucky feeling :yucky:
     
  8. That doesn't sound like a good feeling at all... I would tell your Dr about the neck pain for sure
     
  9. Don't know anything about the drug but I would have that checked out for sure!
     
  10. I've tried the shots a couple times and I think I remember a weird tingling feeling. Imitrex didn't help my headache so I only tried it a couple times though.

    However, I do get a migraine hangover which has nothing to do with the meds. I had one last night and still feel funny tonight.
     
  11. I've been using Imitrex for migraines for at least 2 years now. I have never had any side affects. I usually take 50 - 100mg as soon as I feel one coming on and it has been a wonder drug for me. Takes it right away in about 20 minutes and I don't feel drowsy at all. Could it be remnants of your migraines?
     
  12. I was wondering if this was a possibility too. In the days before I had Maxalt the after effects of my migraines would leave me completely wiped out for a day or two. I would just lie on the sofa. I'd lose the day(s) due to my actual headache pain and then another one or two while I recovered.
     
  13. how many mg of Imitrex do you take?
     

  14. The tiredness could be remnants, definitely. I always feel like crap after the migraine goes away. However, I thought the jaw and neck pain was very strange. I am keeping a detailed diary. Tomorrow I go for an MRI and blood work per doctor's orders :yucky: I hate having blood drawn! :push:
     
  15. oopsy. I just read you were taking 100mg.

    that is why I am.....vvvvv​